Heat, Madison
- When
- September 1, 12:00 AM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31. High temperatures ranged from 100 to 103 on August 30 and 31. St. Louis had high temperatures of 102 and 103 on 8/30 and 8/31.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:17 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CDT Sun Sep 1 2013
.UPDATE:
Issued at 919 PM CDT Sat Aug 31 2013
convection should continue to sag southeast...and exit far se
parts of our CWA in the 04-05z time frame. In the process of
tweeking forecasts to reflect this timing of the back edge of
precip, and also clearing a few central IL counties from the
watch. No changes to the forecast after 06z.
Update coming out shortly.
Truett
&&
.SHORT TERM: (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 31 2013
The main focus for tonight is the threat of convection with the
weak boundary dropping southward through the area. The latest
surface obs and satellite show the surface low near KBMI with the
weak front trailing south southwestward just to the east of KPPQ
and just north of KMYJ. The air mass ahead of the boundary is very
unstable with SBCAPE aoa 4000 J/KG and no CIN. It appears that
convergence along the boundary and weakly confluent surface flow
ahead of it should be sufficient to initiate isolated to
scattered thunderstorms during the remainder of the afternoon and
into the early evening as the boundary sags southward. The
greatest threat and coverage should be east of the MS River where
the convergence is stronger and deep layer shear could promote
some organized multicell storms. This front/boundary will stall
out somewhere between KFAM-KSTL overnight and the main threat of
convection with it will be during the evening hours taking
advantage of the dwindling diurnally boosted instability. There is
some uncertainty in the upstream coverage of convection with the
main cold front now progressing southeastward through the northern
and central Plains. The models are much less emphatic than earlier
runs, and if there is much convection I have doubts it will make
it into central MO. More likely is a chance of storms along the
aforementioned boundary that trails westward into central MO. Lows
tonight are a little tough but they should be slightly cooler in
the wake of the weak front.
Glass
.LONG TERM: (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 31 2013
The main cold front will move through the area Sunday and Sunday
evening as the upper trof currently centered south of Lake Winnipeg
digs through the Great Lakes region. There is considerably more
uncertainty with the details of the forecast on Sunday as compared
to the last 3-4 days, especially with regards to heat. Upstream
convection/clouds could squelch the diurnal temperature rise like
is occurring in NW MO today. I have been more agressive maintaining
the heat with this forecast package. There is a very prominent
low-level thermal ridge in advance of the front and the initial
boundary from tonight quickly loses identity with surface flow
taking on a westerly component in the morning. Given my more
agressive stance I have extended the heat advisory for east
central MO into southwest and south central Illinois. In the St.
Louis area it is as much for longevity criteria with peak heat
index values around 100 degrees for the 4th consecutive day, while
east of the river the dew points may remain high enough for HI
values of 105 again. Scattered thunderstorms are expected to
develop along the front as the day progresses and especially into
the afternoon with warm sector SBCAPE aoa 3000 J/KG and little to
no CIN. Deep layer shear of 15-20 kts could promote some organized
multicell convection. The advancing cold front should be bi-secting
the St. Louis area at 00z and should have cleared the CWA by 06z.
Northerly winds in the wake of the front will bring welcome cooler
and drier air to the region as high pressure builds into the MS
valley.
High pressure will then dominate Labor Day into late Tuesday with
the mean upper trof anchored along the east coast and a strong ridge
centered through the Rockies. Temperatures will be quite a bit
cooler and the heat wave will be long gone with highs in the 80s
and lows forecast to fall into the 50s a few of the nights.
There are really no significant changes to the upper air pattern
during the later half of the upcoming week with the western ridge
holding strong and a mean trof persisting along the east coast.
This will keep our area in NW flow aloft and allow for a secondary
cold front on Thursday. By next weekend there are signs the
western upper ridge will flatten and try to nose back into the mid
MS valley.
Glass
&&
.AVIATION: (For the 06z TAFs through 06z Sunday Night)
Issued at 1205 AM CDT Sun Sep 1 2013
Winds will shift to the southwest or west tomorrow ahead of an
approaching cold front. Scattered showers and thunderstorms are
expected with the front during the afternoon and early evening
hours. If skies clear out near KSUS/KCPS, then there may be some
light fog towards daybreak because of the added moisture from
this evening's rainfall.
Specifics for KSTL: VFR conditions are expected for most of the
TAF period until the afternoon and evening hours when scattered
thunderstorms develop ahead of an approaching cold front.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Franklin MO-
Jefferson MO-Lincoln MO-St. Charles MO-St. Louis City MO-
St. Louis MO-Warren MO.
IL...HEAT ADVISORY until 7 PM CDT this evening FOR Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
St. Clair IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1200 AM CDT SUN SEP 1 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1200 AM CDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THE REST OF TONIGHT OVER PARTS OF EASTERN MISSOURI AND SOUTHERN ILLINOIS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL MISSOURI AND SOUTHWEST AND SOUTH CENTRAL ILLINOIS THROUGH EARLY SUNDAY EVENING. PEAK AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
08/31/2013 M68 MPH ST. LOUIS MO ASOS
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 1 ESE SAUGET 38.58N 90.15W
08/31/2013 M62 MPH ST. CLAIR IL ASOS
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG PIERRON 38.78N 89.57W
08/31/2013 BOND IL TRAINED SPOTTER
LARGE TREES UPROOTED... POWER LINES DOWNED... SEVERAL
ROADS BLOCKED DUE TO DEBRIS. TIME ESTIMATED FROM RADAR.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG MARYLAND HEIGHTS 38.72N 90.48W
08/31/2013 ST. LOUIS MO PUBLIC
TREES DOWNED AND POWER OUTAGES REPORTED IN THE AREA.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG BRIDGETON 38.77N 90.43W
08/31/2013 ST. LOUIS MO PUBLIC
POWER LINES DOWNED NEAR ST CHARLES ROCK ROAD AND KOHLS
DEPARTMENT STORE. TIME ESTIMATED FROM RADAR.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL NEW HAVEN 38.61N 91.22W
08/31/2013 E0.25 INCH FRANKLIN MO LAW ENFORCEMENT
0659 PM TSTM WND GST NEW HAVEN 38.61N 91.22W
08/31/2013 E50 MPH FRANKLIN MO LAW ENFORCEMENT
0703 PM TSTM WND GST NEW HAVEN 38.61N 91.22W
08/31/2013 M50 MPH FRANKLIN MO TRAINED SPOTTER
SPOTTER REPORTED A MEASURED 50 MPH WIND GUST.
0703 PM TSTM WND DMG NEW HAVEN 38.61N 91.22W
08/31/2013 FRANKLIN MO EMERGENCY MNGR
COUNTY DISPATCH HAD REPORTS OF TREES AND POWER LINES
DOWNED IN NEW HAVEN. NO SPECIFICS ON TREE LIMB SIZE.
0730 PM TSTM WND DMG VILLA RIDGE 38.47N 90.88W
08/31/2013 FRANKLIN MO TRAINED SPOTTER
TREE APPROX 8 INCH IN DIAMETER DOWNED ACROSS ROAD.
WINDS ESTIMATED 50-60 MPH.
0747 PM TSTM WND DMG MARYLAND HEIGHTS 38.72N 90.48W
08/31/2013 ST. LOUIS MO PUBLIC
TREES DOWNED AND POWER OUTAGES REPORTED IN THE AREA.
0748 PM TSTM WND DMG BRIDGETON 38.77N 90.43W
08/31/2013 ST. LOUIS MO PUBLIC
POWER LINES DOWNED NEAR ST CHARLES ROCK ROAD AND KOHLS
DEPARTMENT STORE. TIME ESTIMATED FROM RADAR.
0755 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
08/31/2013 M68 MPH ST. LOUIS MO ASOS
0838 PM TSTM WND GST 1 ESE SAUGET 38.58N 90.15W
08/31/2013 M62 MPH ST. CLAIR IL ASOS
0920 PM TSTM WND DMG PIERRON 38.78N 89.57W
08/31/2013 BOND IL TRAINED SPOTTER
LARGE TREES UPROOTED... POWER LINES DOWNED... SEVERAL
ROADS BLOCKED DUE TO DEBRIS. TIME ESTIMATED FROM RADAR.
&&
TRUETTThe national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474745, 474746.